Forum

Can steroids give you a relapse?

I recently took a 5 day course of oral steroids. I wasn’t having a relapse. Neuro said there was an outside chance they’d help with my legs. IIn fact I think I’m PP not RR so probably shouldn’t help, right? I’ve had horrible gastric side effects, but on top of that, what looks like mt first ever relapse. I’ve got double vision, a numb face, and legs are much worse. Is it possible that the steroids did this to me? Sorry if this is diff to read Many thanks Dave

Hi Dave, I’m a vet nurse and when we use steroids with animals for neuro conditions we always give a gastric protectant at the same time, as iv or oral steroids are known to cause gastric upset. In addition, steroids do have a immunosuppressive effect so in theory, as well as treating the attack by your immune system on one part of your nervous system, they could also allow infection to form the basis for another immune reaction elsewhere. I.e. I think it is possible that the steroids may have contributed to both the issues you reported, BUT I’m not a neurologist (human or veterinary)! I think you should see your specialist or nurse and discuss this. If you’re aware of a bad gastric reaction you could at least take steps to avoid that if you have to take them again. I hope this make sense, good luck.

Hi Dave, as a vet nurse we give gastric protectants along with steroids as they are known to have gastric side-effects. As for causing a relapse, steroids are immunosuppressants so in theory could allow infection in to cause a different immune response elsewhere in your body. But I’m not a neurologist! I think you should see your nurse or specialist about this. At the very least, you can ask for some omeprazole (gastric protectant) if you ever have to take them again. I hope this helps, good luck.

I have heard that if you are having a relapse and take steroids,often the symptoms improve whilst on the steroids but you can have a rebound effect once you stop taking the steroids.I hope that that makes sense!Are the double vision and numb face new symptoms?If so,it’s sounds like a relapse,including the fact that your legs are worse.I can’t see how steroids could cause a relapse though TBH.Contact your neuro definitely.I hope things improve for you.Take care,Brenda.

I wasn’t taking steroids for a relapse. Neuro thinks I’m pp, but suggested I try them. Never had relapse that I’ve noticed, just been getting worse slowly. Dbl vision and numb face are both new to me. They started about a week after finishing the steroids, same time I started to feel awful with the side effects. so it seems like they have been caused by the steroids or a coincidence to have my first relapse at this time. Just wondered if anyone else had similar. Dave

I have had a similar experience in that I went seven years after diagnosis with slow deterioration and then started to have relapses. No steroids involved but relapses can come out of the blue, when you’ve never had them before. I can’t understand how steroids could bring on a relapse because they suppress your immune system and it nnneds to be active to cause a relapse. Sounds like you should contact your neuro and see what he thinks is going on.

I had 5 days steroids after my first neuro appt - told likely RR but possibly PP as I was referred after a fall, then a spinal MRI and other symptoms (that I’d pretty much ignored!) the MRI showed whits dashes on my spinal cord.

Apart from feeling quite hyper on the steroids, I had minor improvement walking but it didn’t really last long (now using a stick and getting wobblier) and L-hermittes is less obvious now (not even present all the time) and obviously I had a head MRI before I sent back.

My neuro says most likely PP but only time will tell (I see him again in 12 months) - I still feel like the steroids did some good but maybe that’s down to the fact I was so terrified before my first appt, that the couple of weeks leading up to it were terrible. Learing not to take a hot bath helped, bloomin’ Uthoff’s! lol

Maybe it’s denial but I can’t help but feel the steroids did do me some good shrugs BUT the comedown afterwards was horrendous - I spent 3 days on the sofa feeling like I’d been physically beaten.

I don’t think the steroids should or would cause a relapse but can make you feel REALLY rough.

Keep your chin up and don’t rush to any conclusions, I think it’s frequently just not that simple. Obviously this is all quite new to me too and I don’t know your history… feel free to message me if you want to talk.

Sonia x

I did wonder the same thing last year when I first had steroids Dave. My neuro prescribed them to try to help identify what type of MS I had (i.e. if I was just in a very long relapse I should improve) and they made me very unwell. I was expecting some tummy trouble but after a few days I started getting symptoms in my right hand side (which I’d never had before) and very bad dizzyness, leading to vomiting occasionally.

I don’t know if it was a coincidence and I would have had a relapse anyway but I think it would take a lot for me to try them again…

Mags xx

Aunty Mags, Sounds like you had the same experience as me and were given steroids for the same reason. they don’t know what box to put me in. Still not sure what this means but won’t be taking steroids again without a very good reason. Thanks others for your help and sympathy Dave